Heavy Snow, Dallam
- When
- March 20, 4:00 PM CST to 11:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Texline reported five inches of snow.
A vigorous low pressure system in the upper atmosphere tracked southeast across the southern Rockies and pulled much colder air down into the northwest Texas panhandle. The colder air combined with abundant low level moisture to produce heavy snow during the day and into the evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A vigorous low pressure system in the upper atmosphere tracked southeast across the southern Rockies and pulled much colder air down into the northwest Texas panhandle. The colder air combined with abundant low level moisture to produce heavy snow during the day and into the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 20, 3:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CST MON MAR 20 2006
.DISCUSSION...AREAS OF MODERATE TO HEAVY SNOW CONTINUE ACROSS PARTS
OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON. UPPER-LOW
CURRENTLY LOCATED OVER THE NORTHERN CWA INTO SOUTHWEST KS AT THIS
TIME AND WILL CONTINUE TO LIFT OUT TO THE NORTHEAST THIS EVENING.
WRAP-AROUND PRECIP SHIELD STILL FAIRLY IMPRESSIVE EXTENDING WEST TO
THE FRONT RANGE. EXPECT THAT MOST OF THE MEASURABLE PRECIP ACROSS
THE SOUTHWEST HAS ENDED...ALTHOUGH SOME LIGHT SNOW STILL BEING
PICKED UP ON THE RADAR FROM KTCC TO KGUY. EXPECT MOST OF THE
REMAINING SNOWFALL THIS EVENING TO FALL ACROSS THE NORTH AND EAST
ZONES. TOTAL SNOWFALL TOTALS STILL EXPECTED IN THE 6-8 INCH RANGE
FOR THE OKLAHOMA PANHANDLE...WITH 4-6 IN THE NORTH TEXAS
PANHANDLE...ALTHOUGH SNOW BEGINNING TO MELT IN PLACES DUE TO THE
WARMER GROUND TEMPS. HAVE UNDERCUT MAV NUMBERS FOR TONIGHT AND
TOMORROW...ESPECIALLY IN AREAS WHERE ANY SNOW IS EXPECTED TO COVER
THE GROUND.
TEMPS EXPECTED TO REMAIN BELOW NORMAL THROUGH WEDNESDAY WHICH IS WHEN
THE NEXT SYSTEM IS EXPECTED TO AFFECT THE PANHANDLES. GUIDANCE HAS
BEEN FAIRLY CONSISTENT OVER THE PAST 24 HOURS WITH THE TRACK OF
SHORTWAVE TROF MOVE INTO THE SOUTHERN HIGH PLAINS FROM THE
SOUTHWEST CONUS. NAM IS DRIER WITH THIS SYSTEM...WHILE THE GFS IS
INCREASING POPS WITH EACH RUN. AVAILABLE MOISTURE MAY BE THE
BIGGEST PROBLEM WITH THIS SYSTEM ALTHOUGH UPSLOPE FLOW WILL HELP TO
SATURATE THE LOW LEVELS. HAVE ADDED POPS FOR WEDNESDAY AND WEDNESDAY
NIGHT GRADED FROM SLIGHT CHANCE IN THE SOUTH TO CHANCE IN THE NORTH.
WITH COOL TEMPS...THIS SHOULD FALL AS A MIXTURE OF RAIN AND SNOW...
WITH PREDOMINANTLY SNOWFALL WEDNESDAY NIGHT. HOWEVER...WITH MARGINAL
MOISTURE AND UNCERTAINTY STILL SURROUNDING THIS SYSTEM...HAVE KEPT
QPF AMOUNTS LOW.
SURFACE HIGH WILL SINK INTO THE AREA ON THURSDAY AND HELP TO CLEAR
THINGS OUT FOR THE REMAINDER OF THE FORECAST PERIOD. HAVE KEPT
FORECAST DRY FROM THURSDAY AS MID/UPPER-LEVEL RIDGING DEVELOPS ACROSS
THE INTERMOUNTAIN WEST AND LEAVES US WITH DRY NORTHWESTERLY FLOW
ALOFT. TEMPS WILL MODERATE THURSDAY AND FRIDAY AND ARE EXPECTED TO
APPROACH THE LOW 70S BY THE WEEKEND...WITH THE NEXT COLD FRONT
EXPECTED SUNDAY NIGHT/EARLY MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 22 44 23 41 / 20 0 10 20
BEAVER OK 17 30 19 36 / 60 0 10 30
BOISE CITY OK 15 30 17 35 / 30 0 10 30
BORGER TX 24 41 24 41 / 30 0 10 20
BOYS RANCH TX 22 44 22 42 / 20 0 10 20
CANYON TX 23 46 23 43 / 10 0 10 20
CLARENDON TX 24 45 25 44 / 20 0 10 20
DALHART TX 17 35 17 38 / 20 0 10 20
GUYMON OK 18 32 19 35 / 40 0 10 30
HEREFORD TX 21 47 23 44 / 10 0 10 20
LIPSCOMB TX 20 36 19 36 / 50 0 10 20
PAMPA TX 22 40 23 38 / 30 0 10 20
SHAMROCK TX 23 41 24 44 / 30 0 10 20
WELLINGTON TX 25 45 26 46 / 20 0 10 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...AND TEXAS.
TX...WINTER STORM WARNING UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
OCHILTREE...AND SHERMAN.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DEAF SMITH...GRAY...HEMPHILL...
LIPSCOMB...OLDHAM...POTTER...RANDALL...AND ROBERTS.
&&
24/11TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST MON MAR 20 2006 OKZ001>003-TXZ001>020-201900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES AND DEVELOP ACROSS PORTIONS OF THE TEXAS PANHANDLE NORTH OF INTERSTATE 40. SNOW ACCUMULATIONS OF 5 TO 8 INCHES WILL BE POSSIBLE NORTH OF A LINE FROM HARTLEY TO BEAVER...AND A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS UNTIL MIDNIGHT CST. SOUTH OF THIS LINE...AND NORTH OF INTERSTATE 40...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT CST FOR SNOW ACCUMULATIONS OF 1 TO 3 INCHES. AS A COLD FRONT MOVES THROUGH THE PANHANDLES...THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN...AND BREEZY TO WINDY CONDITIONS ARE ANTICIPATED THIS AFTERNOON AND THIS EVENING. THEREFORE...CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN... AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE ASKED TO REPORT SNOW TOTALS TO THE NATIONAL WEATHER SERVICE. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 AM CST MON MAR 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1004 AM SNOW GUYMON 36.69N 101.48W
03/20/2006 E3.0 INCH TEXAS OK LAW ENFORCEMENT
OK HIGHWAY PATROL ESTIMATES TWO TO THREE INCHES OF SNOW
ON THE GROUND
&&
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 AM CST MON MAR 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1005 AM SNOW BOISE CITY 36.73N 102.51W
03/20/2006 E4.0 INCH CIMARRON OK LAW ENFORCEMENT
CIMARRON COUNTY SHERIFFS OFFICE ESTIMATES THREE TO FOUR
INCHES OF SNOW ON THE GROUND
&&
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1122 AM CST MON MAR 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1117 AM SNOW 5 SW TEXHOMA 36.45N 101.85W
03/20/2006 E2.0 INCH SHERMAN TX PUBLIC
REPORTS IT IS SNOWING AT HIS LOCATION.
&&
GWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CST MON MAR 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0130 PM SNOW FRITCH 35.64N 101.60W
03/20/2006 E1.0 INCH HUTCHINSON TX PUBLIC
THE WIFE OF AN AMARILLO NWS EMPLOYEE REPORTED ABOUT AN
INCH OF SNOW ON THE GROUND
&&
KJSThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
Texline reported five inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496246.